Winter Storm, C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah
- When
- December 29, 6:00 AM MST to 11:00 PM MST
- Where
- C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah forecast zone
- Reported by
- GENERAL PUBLIC
A cold front brought strong winds and decent amounts of snow to the mountains of Utah. Tooele recorded a wind gust of 82 mph (71 kts), damaging shingles and siding in town.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
A cold front brought strong winds and decent amounts of snow to the mountains of Utah. Tooele recorded a wind gust of 82 mph (71 kts), damaging shingles and siding in town. Snowfall totals included 13 inches at Solitude, 12 inches at Alta, 11 inches at Snowbird, 8 inches at Snowbasin and Brian Head, 5 inches in Beaver, 4 inches in Heber City and 3 inches in Morgan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 29, 2:30 AM MST, 3 hours 30 minutes earlier.
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 AM MST SUN DEC 29 2002
.SYNOPSIS...A COLD PACIFIC STORM SYSTEM WILL REACH THE UTAH AREA
EARLY THIS MORNING AND CONTINUE TO AFFECT THE REGION THROUGH MOST OF
TONIGHT. THE NEXT PACIFIC STORM WILL CROSS UTAH TUESDAY.
.DISCUSSION...STORM SYSTEM LOOKS SOMEWHAT FRACTURED AT THIS POINT.
COLD FRONT ALREADY THROUGH ELKO WITH SOME LIGHT SNOW BEHIND
FRONT. ELKO RADAR SHOWING ECHOES BUT MUST BE MOSTLY VIRGA AS HAVE NOT
SEEN MANY PRECIP REPORTS UNDER COVERAGE. THIS AREA LIKELY TO
INCREASE IN COVERAGE AS JET STREAK MOVING NORTHEAST ACROSS
SOUTHERN NEVADA SHOULD CAUSE DECENT LIFT AND ENHANCE PRECIP AS
SOMEWHAT OF A NEVADA CYCLOGENESIS DEVELOPS NEAR THE UTAH BORDER
EARLY THIS MORNING. HOWEVER, THIS BEGS THE QUESTION DOES MOST OF THAT
PRECIP SLIDE NORTHEAST INTO IDAHO AND WE ARE LEFT WITH MORE SHOWERY
TYPE CONDITIONS BEHIND THE FRONT WITH THE COMA CLOUD NORTH OF UTAH.
TEMPERATURES OF -10C AT 700 MB ALSO IS NOT ALL THAT COLD AND WE COULD
GET SOME BREAKS WHICH LEAVES US WITH TEMPERATURES NEAR 40 OR EVEN LOW
40S FOR HIGHS THIS AFTERNOON SO ACCUMULATING SNOW QUESTIONABLE. WILL
LEAN TOWARD BEST CHANCE OF SNOW ACCUMULATIONS TONIGHT.
MODELS KIND OF SHOW TWO PARTS TO THIS SYSTEM WITH THE SURFACE FRONT
COMING THROUGH NORTHERN UTAH THIS MORNING AND THE COLD POCKET AND 300
MB TROUGH MOVING THROUGH ABOUT 00Z MONDAY. THE 700 MB FLOW DOES NOT
BECOME FAVORABLE FOR TRUE UPSLOPE UNTIL LATER THIS AFTERNOON AND THEN
THROUGH MOST OF TONIGHT ALONG THE WASATCH FRONT. DESPITE THE 500 MB
TEMPERATURES WARMING RAPIDLY AFTER 00Z...THE OVERNIGHT PERIOD LOOKS
TO BE THE MOST FAVORABLE FOR ACCUMULATING SNOW WITH MOIST NORTHWEST
700 MB FLOW, GOOD OMEGA AND THETA-E.
IN THE NEAR TERM...WINDS AT 700 MB RELAX TO 20-25 KT BY 18Z...SO
EVEN THOUGH WINDY CONDITIONS ARE EXPECTED WITH THE SNOW THIS
MORNING WHICH IS NOT LIKELY TO BE VERY HEAVY, MOST OF THE STORM WILL
NOT HAVE STRONG WINDS. AMOUNTS ARE NOT EXPECTED TO REACH
WARNING CRITERIA EITHER AS MODELS ARE VERY STINGY WITH QPF. SO
THEREFORE WILL GO WITH A SNOW ADVISORY.
SOUTHERN UTAH NOT MUCH PRECIP EXPECTED SO NOT CONCERNED WITH ANY
NEED FOR STATEMENTS THERE.
BREAK EARLY MONDAY, BUT WARM ADVECTION LIKELY TO SPREAD SNOW OVER
NORTHERN WASATCH FRONT AND MOUNTAINS BY AFTERNOON WITH SOUTH WINDS
DEVELOPING ONCE AGAIN. AS RIDGE BUILDS ALONG WEST COAST TUESDAY
NIGHT, SYSTEM WILL STRENGTHEN AS IN COMES INTO UTAH SO LOOKS TO BE A
BETTER STORM WITH BETTER DEFINED COLD FRONT.
RIDGE BUILDS IN FOR LATER WEDNESDAY THROUGH SATURDAY.
SLC 762 CDC 421 STRUTHWOLF
.SLC...SNOW ADVISORIES NORTHERN UTAH AND SOUTHERN IDAHO TODAY INTO
TONIGHT.IDZ024-025-UTZ001>021-WYZ021-291400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 700 AM MST SAT DEC 28 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING .DAY ONE... TODAY AN APPROACHING PACIFIC STORM...STILL OFF THE CALIFORNIA COAST THIS MORNING...WILL LEAD TO VERY STRONG SOUTHERLY WINDS ACROSS THE NORTHERN MOUNTAINS AND WESTERN VALLEYS TODAY. A HIGH WIND WARNING HAS BEEN ISSUED THROUGH TONIGHT FOR THESE AREAS. SEE THE LATEST SLCNPWSLC FOR THE DETAILS ON THIS HIGH WIND WARNING. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY THE TROUGH OFF THE CALIFORNIA COAST WILL MOVE THROUGH UTAH ON SUNDAY. THE POTENTIAL FOR HEAVY SNOW EXISTS...PARTICULARLY FOR THE NORTHERN MOUNTAINS AND THE ADJACENT VALLEYS. A WINTER STORM WATCH HAS BEEN ISSUED BEGINNING LATE TONIGHT FOR THE NORTHERN MOUNTAINS...AND BEGINNING SUNDAY FOR THE VALLEYS. BOTH WATCHES WILL EXTEND THROUGH SUNDAY NIGHT. SEE THE LATEST SLCWSWSLC FOR DETAILS ON THIS WINTER STORM WATCH. THE NEXT PACIFIC SYSTEM WILL MOVE THROUGH THE STATE TUESDAY. THIS SYSTEM DOES NOT LOOK AS STRONG AS THE SUNDAY STORM...BUT WILL STILL PRODUCE SIGNIFICANT SNOW FOR AT LEAST THE NORTHERN MOUNTAIN LOCATIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE. WCJIN-WYSW
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324917, 5324918, 5324919, 5324920, 5324921, 5324922.